Neuroleptic malignant syndrome (NMS) is a life-threatening, neurological disorder most often caused by an adverse reaction to neuroleptic or antipsychotic drugs.
Incidence of the disease has declined since its discovery due to proactive prescription habits. However, it is still dangerous to patients being treated with antipsychotics.
Males under forty are at greatest risk for developing NMS. Postpartum women also are at high risk.
In most cases, the disorder develops within the first 2 weeks of treatment with the drug; however, the disorder may develop any time during the therapy period. The syndrome can also occur in people taking anti-Parkinsonism drugs known as dopaminergics if those drugs are discontinued abruptly.
- High fever
- Unstable blood pressure
- Muscular rigidity
- Autonomic dysfunction
Once symptoms appear, they rapidly progress and can reach peak intensity in as little as 3 days. Symptoms can last anywhere from 8 hours to 40 days.
Early identification of and treatment for individuals with neuroleptic malignant syndrome improves outcome. Generally, intensive care is needed. The neuroleptic or antipsychotic drug is discontinued, and the fever is treated aggressively. A muscle relaxant may be prescribed. Dopaminergic drugs, such as a dopamine agonist, have been reported to be useful.
If clinically indicated, a low potency neuroleptic can be reintroduced very slowly when the individual recovers, although there is a risk that the syndrome might recur. Another alternative is to substitute another class of drugs for the neuroleptic. Anesthesia may be a risk to individuals who have experienced neuroleptic malignant syndrome.